Warning Signs of Lows @ Night

DawnRJackson
By DawnRJackson Latest Reply 2010-09-27 09:25:16 -0500
Started 2009-03-05 10:58:05 -0600

I recently started intensive insulin therapy to get my BG under control and have had great success so far. Previously I had never experienced any sort of lows, until January of this year I never even saw numbers below 150 on my meter.

Currently I use a long acting (Levemir) and a short acting (Novolog) insulin as well as Byetta. I take 20 units of the Levemir at night, about two hours after my evening meal but I have had a couple of events happen that suggest I might need to split that dose up into half in the a.m and half in the p.m..

During sleep, I have been awoken at least twice over the last several months by dreams that I think were indicators that I was going low (meter readings were 70 and 74, which isn't technically a low but the lowest I've ever had).

I ate glucose tabs to get my BG back up each time but the odd part is what I was dreaming — in both instances I was engaged in activity that symbolized going low. The first time it happened I dreamt I was sinking underwater and had my arms bound somehow that prevented me from swimming back to the surface.

The other time it happened I dreamt I was falling down a deep tunnel and couldn't find anything to grab to pull myself back up and out.

In both cases, testing showed me that I was low, or at least the lowest I had ever been. Have any of you experienced similar symptoms with warnings coming through via dreams? And do you think I should ask my doctor about splitting up the evening dose of the Levemir?

Any info would be greatly appreciated, thanks! :)


7 replies

richardchaven
richardchaven 2010-09-27 09:25:16 -0500 Report

When I crash, I wake up out of a sound sleep with my heart racing, dizzy, and with a strong directive from my brain to get it some glucose NOW. Nightmares would be an improvement.

I had finally figured out my dosages, then I went on a strict diet (HMR) and increased my exercise dramatically. Now, I'm afraid to take even quarter-doses of insulin as I am very sensitive to it; my blood sugars are as good with exercise and no insulin as they were with insulin before. Type II is not just self-inflicted, it's, in a way, voluntary. The way out is extreme behavior change.

Cheers

lipsie
lipsie 2009-03-06 01:40:54 -0600 Report

I have to say I have never had the nighmare situation with lows but I am glad to hear you'll talk about splitting it up…sounds like that is for sure needed. Good luck! *Hugz* Sheila

DawnRJackson
DawnRJackson 2009-03-06 11:41:17 -0600 Report

Thanks! I don't see the Doc until the end of the month (need to update blood work, looking for a better A1C this time), I hope I don't have any more episodes until then but at least I have a better understanding about what is going on now.

-Dawn

2009-03-05 21:10:01 -0600 Report

I am not on the pump but I had terrible problems with going very low at night, 20 to 40 range. (I am on insulin.) I have an old discussion in here somewhere, I think under newly diagnosed, that I got some really good answers from. I didn't realize the nightmares were caused from the hypo's until I started testing at 3am. The title of the discussion is Diabetes and Nightmares and it really helped me. Maybe it will help you until you get to the doctor. Best of luck, Angie

Sarguillo
Sarguillo 2009-03-05 17:28:03 -0600 Report

Hello, Yes, please share with your Doctor. Please keep good logs for him also. He can and might adjust your meds by those numbers. As for your dreams, WOW, am amazed. Speaking of low BS, I usually start to shake when I am awake. Was shaking a few minutes ago so I tested and i was in mid 70's, not that low but low enough. So when I saw the title of your post, I opened it right away. I am T2 so I usually tend to spike at night and level off in the AM. Yes, I have woken up and tested at night. Well, good luck, share with your doc. Hope it all works out for you.

DawnRJackson
DawnRJackson 2009-03-05 19:11:40 -0600 Report

Thanks for your input :) I'll talk to the Doc at my next appt. about splitting the Levemir up and see if that helps. Shaking was a symptom for me too but I was attributing that to the dreams as they were pretty frightening but I'll bet it was more related to the low numbers now that you mention it. Thanks again!

-Dawn

Next Discussion: Fifth Disease »